July 1973

Liver Disease in Kidney Transplant Patients Receiving Azathioprine

Author Affiliations


From the departments of medicine (Drs. Ireland, Rashid, and Merrill) and pathology (Drs. von Lichtenberg and Cavallo), Peter Bent Brigham Hospital, Boston. Dr. Ireland is presently with Bernalillo County Medical Center, Albuquerque, NM, Dr. Rashid is at Ottawa General Hospital, Ottawa, and Dr. Cavallo is at Montefiore Hospital, Pittsburgh.

Arch Intern Med. 1973;132(1):29-37. doi:10.1001/archinte.1973.03650070021004

The liver disease in 24 kidney transplant patients receiving azathioprine was reviewed to determine the cause and appropriate management. Azathioprine hepatotoxicity could not be implicated in any of the 24 patients, and there was no correlation between the course of the liver disease and azathioprine administration and withdrawal. Seven patients had "nonspecific reactive hepatitis" associated with sepsis and other complications; 12 patients had viral hepatitis, based on the clinical course, histopathologic and laboratory findings, and tests for Australia antigen; and in five patients the cause of the liver disease could not be determined. The high morbidity of viral hepatitis in these patients (fulminant hepatitis in one and post-necrotic cirrhosis in two) suggested an adverse effect of immunosuppression. Liver disease is not an indication to discontinue azathioprine therapy, but rather to reduce total immunosuppression whenever possible.